Advertisement

loader

Talk

Advanced search

Erythromycin and breast feeding

(8 Posts)
LittleOne76 Tue 20-Sep-11 20:27:30

I've been prescribed erythromycin (c section infection and allergic to penicillin) by my GP and am breastfeeding my 3 week old baby at the moment. I let me GP know I was BF.

Since taking the antibiotic I've noticed that my LO has started to spit up/vomit after feeding (he didn't do this beforehand) and generally feels uncomfortable/irritable after his feeds. The change has been quite sudden and I'm thinking it could be linked to the antibiotic in my system.

I'm going back to see the Dr tomorrow to get us both checked out but wanted to see if anyone else had an experience taking this antibiotic whilst BF. It's scary seeing the LO really uncomfortable and bringing up his feeds. I know this can be quite normal but the change I've seen has been quite sudden so is a real worry.

Thanks

LittleOne76 Tue 20-Sep-11 20:30:43

Oh - after feeds when he's feeling uncomfortable and irritable it's like he's trying his best top keep his food down but sounds really congested and coughs and it's like he's working harder to breathe. It's this aspect of it combined with bringing up some of his milk that makes it quite scary. I am worried that if he's lying on his back then he might choke...especially in the night.

FYI - I've stopped taking the antibiotic for the time being and will see what the Dr says tomorrow. Any info/experience with this would be appreciated.

organiccarrotcake Tue 20-Sep-11 23:11:02

You could try calling the BfN's drugs line:

www.breastfeedingnetwork.org.uk/drugs-in-breastmilk.html

TBH stopping taking an antibiotic can be risky so I'm not sure that's the best idea - but obviously you're in a tough situation sad Hope the visit to the GP goes ok. Incidentally, the BfN drugs line will tell you whether any drug is ok to take while BFing, even if it's noted as being not suitable.

MollieO Tue 20-Sep-11 23:16:57

You need to speak to your GP. I had Erythromycin when I went into premature labour to try and stop any infection so I'd have thought it was okay to take whilst breastfeeding.

twinklegreen Tue 20-Sep-11 23:17:13

Antibiotics can upset their stomachs sometimes, even if they are compatible with breastfeeding. Did your doctor know you were breastfeeding?
You can search the safty of drugs and breastfeeding here

twinklegreen Tue 20-Sep-11 23:22:11

Summary of Use during Lactation:
Because of the low levels of erythromycin in breastmilk and safe administration directly to infants, it is acceptable in nursing mothers. The small amounts in milk are unlikely to cause adverse effects in the infant. Monitor the infant for irritability and possible effects on the gastrointestinal flora, such as diarrhea, candidiasis (thrush, diaper rash). One case report and unconfirmed epidemiologic evidence indicates that the risk of hypertrophic pyloric stenosis in infants might be increased by maternal use of erythromycin during breastfeeding.

moomsy Wed 21-Sep-11 20:12:50

I have been taking this medicine for 3 days now and haven't noticed any side effects on my week old baby.

Hope all works well for you x

moomsy Wed 21-Sep-11 20:13:45

Oh I did get thrush though - any antibiotic gives me thrush sad

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now